Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 167, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2000, 9:25 PM EDT for Rockingham County, North Carolina; Pittsylvania County, Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 2000, 9:25 PM EDT (01:25 UTC)
- Expired
- Jul 28, 2000, 10:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Rockingham County, NC, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 9:30 PM EDT | Hail 1 | Wentworth, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 973 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 290127 SVRRNK NCC157-VAC143-590-290215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 925 PM EDT FRI JUL 28 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DANVILLE IN SOUTH CENTRAL VIRGINIA... ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA... SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 1015 PM EDT. * AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF EDEN...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. SOME LOCATGIONS THREATENED THROUGH 1015 PM EDT INCLUDE STONEVILLE... EDEN... MAYFIELD... BLAIRS... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END 07
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:50 PM EDT, 35 minutes earlier.
Area forecast discussion, Jul 28, 8:50 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 850 PM EDT FRI JUL 28 2000 WILL GET UPDATE OUT SOMEWHAT EARLY THIS EVENING DUE TO CONTINUED CONVECTION IN THE EAST. WILL UP POPS TO LIKELY OVERNIGHT IN SOUTHEAST ZONE SPLIT. MINOR WAVE INDUCING THESE STORMS WILL CONTINUE EAST ACROSS THE STATE OVERNIGHT, ADVECTING DRIER MID-LEVEL AIR INTO THE REGION. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE DYNAMICALLY DRIVEN, SO DO EXPECT THEM TO PERSIST UNTIL JUST AFTER MIDNIGHT, WHEN THE UPSTREAM DRY AIR ARRIVES IN THE WEST. THIS SHOULD SQUELCH THE PRECIP. .RNK... .VA...NONE. .WV...NONE. .NC...NONE. HH
In the hours before
Local storm report, Jul 28, 4:05 PM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
405 PM EDT FRI JUL 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM PIPESTEM WV WIND DAMAGE
07/28/00 SUMMERS TRAINED SPOTTER REPORTED
TREES DOWN
JWSpecial weather statement, Jul 28, 6:32 PM EDT, 2 hours 53 minutes before
NCZ001>004-018>020-VAZ009>020-022>024-032>035-043-045-046-290130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG, VA 632 PM EDT FRI JUL 28 2000 ...VERY HEAVY DOWNPOURS LIKELY THROUGH MID EVENING... WIDESPREAD THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH WESTERN PORTIONS OF VIRGINIA...AND NORTHWEST PORTIONS OF NORTH CAROLINA THROUGH THE MID EVENING HOURS. RAINFALL RATES AS HIGH AS 2 INCHES PER HOUR ARE POSSIBLE IN THESE STORMS. SOME OF THE STORMS DURING THE LATE AFTERNOON HAVE BEEN PERSISTENT...DUMPING AS MUCH AS 3 TO 5 INCHES OF RAIN IN SOME SPOTS ACCORDING TO RADAR ESTIMATES. MOST OF THE ACTIVITY APPEARS TO BE MOVING EAST...INTO THE FOOTHILLS OF VIRGINIA. ADDITIONAL STORMS HOWEVER ARE POISED TO MOVE THROUGH THE HIGHER ELEVATIONS OF VIRGINIA AND NORTH CAROLINA. THOSE LIVING IN FLOOD PRONE AREAS SHOULD BE ON THE LOOKOUT FOR RAPIDLY RISING WATER...AND BE READY FOR QUICK ACTION IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED FOR YOUR COUNTY. REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY. 09
Special weather statement, Jul 28, 6:32 PM EDT, 2 hours 53 minutes before
NCZ001>004-018>020-VAZ009>020-022>024-032>035-043>047-290130- SPECIAL WEATHER STATEMENT...CORRECTION TO ADD PIEDMONT COUNTIES NATIONAL WEATHER SERVICE BLACKSBURG, VA 632 PM EDT FRI JUL 28 2000 ...VERY HEAVY DOWNPOURS LIKELY THROUGH MID EVENING... WIDESPREAD THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH WESTERN PORTIONS OF VIRGINIA...AND NORTHWEST PORTIONS OF NORTH CAROLINA THROUGH THE MID EVENING HOURS. RAINFALL RATES AS HIGH AS 2 INCHES PER HOUR ARE POSSIBLE IN THESE STORMS. SOME OF THE STORMS DURING THE LATE AFTERNOON HAVE BEEN PERSISTENT...DUMPING AS MUCH AS 3 TO 5 INCHES OF RAIN IN SOME SPOTS ACCORDING TO RADAR ESTIMATES. MOST OF THE ACTIVITY APPEARS TO BE MOVING EAST...INTO THE FOOTHILLS AND PIEDMONT OF VIRGINIA. ADDITIONAL STORMS HOWEVER ARE POISED TO MOVE THROUGH THE HIGHER ELEVATIONS OF VIRGINIA AND NORTH CAROLINA THROUGH AT LEAST 8 PM. THOSE LIVING IN FLOOD PRONE AREAS SHOULD BE ON THE LOOKOUT FOR RAPIDLY RISING WATER...AND BE READY FOR QUICK ACTION IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED FOR YOUR COUNTY. REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY. 09
Local storm report, Jul 28, 6:38 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
638 PM EDT FRI JUL 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM TAZEWELL VA WIND DAMAGE
07/28/00 TAZEWELL TRAINED SPOTTER REPORTED
TREES DOWN
JWLocal storm report, Jul 28, 8:05 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
805 PM EDT FRI JUL 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM LYNCHBURG VA FLOOD
07/28/00 CAMPBELL LAW ENFORCEMENT REPORTED
WARD ROAD CLOSED DUE TO
HIGH WATER
JWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:34 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 41 min |
| Jul 28, 9:25 PM EDT | Severe Thunderstorm Warning | RNK | City of Danville | 50 min |
| Jul 29, 3:46 PM EDT | Flash Flood Warning | RNK | Wythe | 119 min |
| Jul 29, 5:22 PM EDT | Flash Flood Warning | RNK | Montgomery | 113 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.